Alert archive / Minnesota / Wind Advisories in 2013

Wind Advisory 16, NWS Sioux Falls, SD

October 8, 20137 counties in Minnesota

NWS Sioux Falls, SD issued this wind advisory at Oct 8, 2013, 2:54 AM CDT for 7 counties in Minnesota. It took effect at Oct 8, 2013, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2013, 2:54 AM CDT (07:54 UTC)
In effect from
Oct 8, 2013, 12:00 PM CDT
Expired
Oct 8, 2013, 6:58 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WWUS73 KFSD 080754
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 AM CDT TUE OCT 8 2013

MNZ071-072-080-081-089-090-097-081600-
/O.NEW.KFSD.WI.Y.0016.131008T1700Z-131009T0000Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
254 AM CDT TUE OCT 8 2013

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

* TIMING... SOUTHERLY WINDS WILL INCREASE THIS MORNING AND WILL
  CONTINUE TO BE STRONG THROUGH THE AFTERNOON HOURS.  

* WEATHER CONDITIONS...SOUTHERLY WINDS OF 25 TO 35 MPH CAN BE
  EXPECTED THROUGH THE AFTERNOON AND EARLY EVENING HOURS IN
  SOUTHWEST MINNESOTA. THE STRONGEST WINDS ARE EXPECTED ALONG THE
  HIGHER ELEVATIONS. WINDS WILL GRADUALLY SUBSIDE TUESDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
3 follow-up statements
871 
WWUS73 KFSD 081454
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
954 AM CDT TUE OCT 8 2013

MNZ071-072-080-081-089-090-097-082300-
/O.CON.KFSD.WI.Y.0016.131008T1700Z-131009T0000Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
954 AM CDT TUE OCT 8 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING... SOUTHERLY WINDS WILL INCREASE THROUGH THE MORNING AND
  WILL CONTINUE TO BE STRONG THROUGH THE AFTERNOON HOURS.

* WEATHER CONDITIONS...SOUTHERLY WINDS OF 25 TO 35 MPH CAN BE 
  EXPECTED THROUGH THE AFTERNOON AND EARLY EVENING HOURS IN 
  SOUTHWEST MINNESOTA. THE STRONGEST WINDS ARE EXPECTED ALONG 
  THE HIGHER ELEVATIONS. WINDS WILL GRADUALLY SUBSIDE TUESDAY 
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
292 
WWUS73 KFSD 082159
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT TUE OCT 8 2013

MNZ071-072-080-081-089-090-097-090000-
/O.CON.KFSD.WI.Y.0016.000000T0000Z-131009T0000Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
459 PM CDT TUE OCT 8 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...SOUTHERLY WINDS WILL CONTINUE TO BE STRONG IN
  SOUTHWEST MINNESOTA THROUGH EARLY EVENING.

* WEATHER CONDITIONS...WINDS OF 25 TO 35 MPH CAN BE EXPECTED UNTIL
  SUNSET...THEN WILL SUBSIDE...BUT WILL STILL REMAIN BREEZY THROUGH
  THE NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
599 
WWUS73 KFSD 082358
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT TUE OCT 8 2013


MNZ071-072-080-081-089-090-097-090100-
/O.CAN.KFSD.WI.Y.0016.000000T0000Z-131009T0000Z/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE
658 PM CDT TUE OCT 8 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

WINDS WILL SETTLE INTO A 15 TO 25 MPH RANGE TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 7, 10:53 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Oct 7, 10:53 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT MON OCT 7 2013

.UPDATE...
ISSUED AT 919 PM CDT MON OCT 7 2013

LOWS FOR THE MOST PART ARE IN PRETTY GOOD SHAPE WITH THE EXCEPTION
OF RIGHT HERE AT SIOUX FALLS. WE WENT CALM...AND THUS THE TEMPERATURE
HAS PLUMMETED TO 51 AS OF 9 PM. THAT SAID AT THE OFFICE...THE
TEMPERATURE IS 59...MORE IN LINE WITH THE REST OF THE READINGS
THROUGHOUT THE FORECAST AREA. AT ANY RATE...THE GRADIENT AND WINDS
ALOFT CONTINUE TO INCREASE...SO TEMPERATURES SHOULD BOTTOM OUT
SOON FOR MANY AREAS...THEN GO RATHER STEADY FOR THE REST OF TONIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 254 PM CDT MON OCT 7 2013

A VERY PLEASANT EVENING AHEAD AS WINDS REMAIN FAIRLY LIGHT. A WEAK
RIDGE OF HIGH PRESSURE WILL MOVE THROUGH WHICH WILL ALLOW A SOUTH
WIND TO DEVELOP FROM WEST TO EAST. WITH A SOUTH WIND ALREADY IN
PLACE IN CENTRAL SOUTH DAKOTA LOWS SHOULD BE MILDEST THERE WHILE THE
EASTERN PART OF THE CWA WILL SEE THE COOLEST...BUT STILL
MILD...READINGS. LOWS FROM THE MID 50S IN CENTRAL SOUTH DAKOTA TO
THE UPPER 40S IN THE EASTERN CWA.

THE MAIN CONCERNS ON TUESDAY WILL BE WIND ADVISORY POTENTIAL AND
ENHANCED FIRE WEATHER ISSUES. A SOUTH WIND WILL INCREASE RAPIDLY IN
THE MORNING WITH SUSTAINED WINDS APPROACHING 25 MPH. AFTERNOON
RELATIVE HUMIDITY VALUES SHOULD REMAIN IN CHECK HOWEVER...BOTTOMING
OUT AROUND 30 TO 35 PERCENT AND SINCE THE FINE FUELS ARE NOT
EXCESSIVELY DRY A HIGH TO VERY HIGH FIRE DANGER WILL BE THE LIKELY
OUTCOME. THE LOW LEVEL THERMAL FIELD WARMS A BIT INTO TOMORROW SO
EXPECTING HIGHS ABOUT 5 TO 8 DEGREES HIGHER...OR MAINLY IN THE MID
TO UPPER 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 254 PM CDT MON OCT 7 2013

DRY AND WARM WEATHER WILL CONTINUE TUESDAY NIGHT THROUGH THURSDAY
DAYTIME. WINDS SHOULD BE LESS WEDNESDAY THAN TUESDAY DUE TO
APPROACH OF WEAK COLD FRONT AND RELAXING OF GRADIENT...THEN WILL
LIKELY INCREASE AGAIN SOME THURSDAY. A KEY TO CONTINUED CLEAR OR
MOSTLY CLEAR SKIES IS THE CURRENT WIPING OUT OF MOIST LOW LEVEL
AIR DOWN TO THE GULF DUE TO THE STRONG RIDGING INTO THAT AREA. MID
AND UPPER LEVELS SEEM DESTINED TO STAY PRETTY DRY TOO. TEMPERATURES
WILL BE WELL ABOVE NORMAL WITH HIGHS IN THE 70S AND LOWS WARMING A
BIT THROUGH THE 50S.

THE TIMING FOR THE FRIDAY SYSTEM COMING UP FROM THE WESTERN USA
TROUGH IS THE SAME AS IT HAS BEEN FOR A FEW DAYS. CHANCE OF
SHOWERS AND STORMS WILL START THURSDAY NIGHT WEST...THEN EXIST
OVER THE AREA FRIDAY. DESPITE THE NEGATIVE TILT THAT MODELS ARE
SHOWING...THE THERMAL SUPPORT BECOMES MEAGER AS THIS SYSTEM
ARRIVES...AND WITH THE UPPER LOW DESTINED TO HEAD MORE OR LESS
STRAIGHT NORTH ACROSS THE AREA...IT WILL NOT TAKE ADVANTAGE OF ANY
WIDESPREAD THERMAL RELATED LIFT THERE IS. THEREFORE EXPECT SHOWERS
AND STORMS TO BE QUITE ORDINARY AND RAINFALL AMOUNTS TO BE FAIRLY
TAME. WILL GO WITH THE EXTENDED GUIDANCE IDEA OF A DRY AND COOLER
WEEKEND...AT LEAST THROUGH SUNDAY DAYTIME. COOLER THAT IS BUT NOT
TOO COLD. NEW ECMWF SHOWS A MUCH SHARPER WAVE QUICKLY FOLLOWING
MAIN UPPER LOW AFTER IT PUSHES NORTH OF THE AREA...AND WOULD
SUGGEST A CHANCE OF SOME WEEKEND SHOWERS. THE EC HAS A HABIT OF
CARRYING TOO MUCH AMPLITUDE AT TIMES AND SO THERE IS NOT ENOUGH
EVIDENCE TO OVERTURN THE GUIDANCE CALL ON THE FIELD...RIGHT NOW.
WE WILL BE MENTIONING A CHANCE OF SHOWERS FOR MONDAY...AND PERHAPS
A LITTLE COOLER STILL...AS NEXT WAVE SHOULD BE GETTING CLOSE THEN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1052 PM CDT MON OCT 7 2013

VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY EVENING. THE PRIMARY
CONCERN WILL BE WINDS. IN THE NEAR TERM...NON CONVECTIVE LOW LEVEL
WIND SHEAR WILL OCCUR AT KHON...KFSD AND KSUX LATE TONIGHT AND
EARLY TUESDAY AS THE LOW LEVEL JET INCREASES DRAMATICALLY. THEN ON
TUESDAY...SOUTHERLY WINDS WILL FREQUENTLY GUST IN THE 25 TO 32
KNOT RANGE IN EXTREME SOUTHEAST SD...NORTHWEST IA...AND SOUTHWEST
MN. BY SUNSET TUESDAY...THE SURFACE WINDS WILL DECOUPLE FROM THE
WINDS ALOFT AND SUBSIDE. WE WILL THEN HAVE TO WATCH FOR THE
POSSIBILITY OF MORE NON CONVECTIVE WIND SHEAR TUESDAY NIGHT FOR
KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...MJ
SHORT TERM...08
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Oct 7, 5:00 AM CDT, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT MON OCT 07 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
500 AM CDT MON OCT 07 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in Minnesota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.